Accutane and Suicide

Parents are sometimes reluctant to start their teenagers on Accutane® (isotretinoin) because they are concerned that their child might be at increased risk of committing suicide because of the drug. A paper presented at the American Academy of Dermatology 66th Annual Meeting in San Antonio, TX last month helps to dispel this myth.

In this poster, physicians presented results from data collected over ten years, from 1993 to 2003. They showed that in nearly 10 million patient visits, there was no association between Accutane (isotretinoin) and self injury or suicide.

This is yet another in a series of studies which demonstrate that there is no causative association between Accutane and suicide and that suicide behavior in patients on Accutane is an uncommon, idiosyncratic phenomenon that could occur with any drug. Much of the current concern was generated from a single high profile, unfortunate case where a Congressman’s son, who was on Accutane, committed suicide.

Accutane can have serious side effects and does have risks associated with its use. But it is the single most powerful drug to treat severe acne and can save someone from a lifetime of scars if used appropriately.

Gupta, M and Gupta A. Isotretinoin, self-injury and suicide: A negative association in data representing over 9.6 million patient visits involving isotretinoin use. P900 presented at the American Academy of Dermatology 66th Annual Meeting, San Antonio, TX, Feb 1-5, 2008.

4 thoughts on “Accutane and Suicide”

  1. Going on Accutane was one of the best decisions I’ve ever made. Over 4 years later, and my face is still clear and beautiful.

    I’m glad to see better research is coming through disproving this myth. Because really, if anything, Accutane made me much, much happier 😀

  2. My name is Amanda Nourse and i would like to show you my personal experience with Accutane.

    I have taken for 6 days. I am 27 years old. My dermatoglogist put me back on Accutane partially because Klaron, Rentin A, & Doxycyclin were NOT working….I have been on Accutane before about 7 years ago so not too concerned about the side effects. With my previous run on this medicine I didn’t have the severe back aches. I will say I did have tons of issues registering with the IPledge website…all too confusing all to combersome! Didn’t have to do that 7 years ago. Since this is my 2nd go round I can say that for me there were no depression issues because my skin looks awesome …tons of compliments. As with all things once I stop so will the side effects. This medication is obviously for those with severe acne so you should certainly weigh the pros vs. the cons…for me I didn’t think twice…

    Side Effects :
    I’ve been on Acutane for 6 days now & I will say my back is aching terribly & my lips are DRY!

    I hope this information will be useful to others,
    Amanda Nourse

  3. This was the only drug that ever cleared up the horrible acne problem I had with minimal side effects which included dry sinuses (bleeding from nose), VERY dry lips, easily sunburned, and some other minor irritation but that was all worth it for clearing up the horrible acne I had and changing my life forever as it did!

  4. Be very careful! Suicide attempts are specifically listed on the warning label of Accutane.

    Accutane has several times been listed in the top 10 list of the FDA Adverse Event Reporting System (AERS) for depression and suicide. I think it’s the only nonpsychiatric drug ever to have this ‘distinction’.

Comments are closed.